The Battle Goes On

I first discovered I had NHL in 2008 when I had blood tests done while I was traveling in the Ukraine. My symptoms were negligible for a few months but eventually I did 9 months of chemotherapy and had remission on retuximab. It left me healthy for 5 years. My second round of chemo wasn't successful. My body couldn't recover quickly enough to take a second dose of chemicals. I agreed to go on zydelig in May of 2015. I've been healthy ever since. It's a wonder drug for me although the cost to my med plan is non-sustainable if I continue for another year of so. Each month drains $5460 from my life time allowance!

7 Replies

oldestnewest
  • My wife has fNHL. She progressed within a year of R-CHOP, BR, and Ibrutinib. Then she progressed after 14 months on zydelig /rituximab. She is now in an NIH CAR-T trial and has been in complete remission for 8 months.

  • Are there side effects to the CAR-T treatment?

  • You can read all about CAR-T at lymphomation.org/programing... Also there is an article at cancer.gov/about-cancer/tre... that list side effects.

    My wife had a CAR-T in fusion on March 2, 2016. She has/had follicular lymphoma with low tumor burden. The protocol required her to remain hospitalized at NIH for 9 days, the first two of which she had low blood pressure. At day 3 she was exercising in the NIH exercise room! She has low IgG that requires an IVIG infusion ~3.5 months, otherwise she is healthy and active.

  • I was on Zydelig for two years and it worked well, but this past September my body totally rejected it, resulting in lie-threatening diarrhea. I was hospitalized for 8 days and it took me over 5 weeks to recover. I had to discontinue using it and now I have to work with my oncologist to find another protocol. They are now investigating clinical trials in which I might be eligible.

  • I am concerned about my own body rejecting it! The lead up to the diarrhea interests me. Did you have some warning that things were worsening? I have what can only be called "loose stool" and use imodium once or twice a day. I have some grumbles in my abdomen before bowel movements that don't feel normal. Can you offer what it was like for you? Maybe I can get a handle on the problem before it happens and get off the drug for awhile or reduce the dosage.

    Were you on 150 mgs? Did the oncologist reduce your dose at any time or did you talk about it?

  • I was on 150 mg and unfortunately, I had no advance notice whatsoever that there was a problem. I started having diarrhea in late August and I did not even think about it until the first week in September when it finally dawned on me that I had not had a normal bowel movement in two weeks. From there it just got worse. If you are experiencing this I would urge you to contact your oncologist at once. I was in very rough shape and because only a subset of a subset of the population has this experience, it took the doctors quite a while to figure out what was wrong with me. They tested me for everything and it all came back negative. They finally found info about several people in Australia who had this reaction to Zydelig. Then I did some digging on my own and I found a study where it showed several people who had been on Zydelig for between two and five years and whose bodies had spontaneously rejected the drug in the form of severe diarrhea. It also showed how long it had taken to recover--it took longer for those who had been on the drug longer. For people like me who were on the drug for 2 years, typical recovery time was 12.5 weeks--a scary thought for someone who is so sick. In my case, I recovered in 5 1/2 weeks, so I consider myself lucky, but I am back at square one as far as my lymphoma treatment is concerned. I hope this info helps you.

  • Hi Minkido, I'm wondering if you were using imodium or similar diarrhea treatment? I have loose stools but seem to be able to keep the problem in check with a couple of imodium each day. I'm not feeling any "urgency" to hit the toilet which is usually a sign of diarrhea. I've tried to change my diet also. I've been to my doctor and oncologist and talked about loose bowels etc. but we've decided to "stay the course" with the 150 mg. The rationale is that if the dosage is reduced it will offer the cancer a chance to regain a foothold. Did this conversation ever come up for you? I wonder if any of the Australians you contacted had their dosage reduced?